Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 116, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jun 23, 2003, 9:53 AM CDT for Holt County, Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 9:53 AM CDT (14:53 UTC)
- Expired
- Jun 23, 2003, 10:45 AM CDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Holt County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1863 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 337 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 19.9
The text
As transmitted, in the capitals the NWS used until 2016.
484 WUUS53 KLBF 231453 SVRLBF NEC089-231545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 951 AM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOLT COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 1045 AM CDT * AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ATKINSON...OR ABOUT 21 MILES WEST OF ONEILL...MOVING EAST AT 45 MPH. ANOTHER STORM NEAR ONEILL HAD ONE INCH HAIL REPORTED BY HOLT COUNTY SHERIFF OFFICE AT 949 AM CDT IN ONEILL. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER EMMET AROUND 1005 AM CDT 4 MILES NORTH OF ONEILL AROUND 1015 AM CDT 10 MILES NORTH OF INMAN AROUND 1020 AM CDT 11 MILES NORTH OF PAGE AROUND 1030 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4261 9925 4212 9922 4211 9835 4279 9833 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 AM CDT, 6 hours 23 minutes earlier.
Area forecast discussion, Jun 23, 3:30 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 330 AM CDT MON JUN 23 2003 ...FORECAST CHALLENGES HIGHLIGHTED BY THUNDERSTORM CHANCES FIRST THREE DAYS...THEN TEMPS INTO THE WEEKEND... H5 PATTERN REMAINS UNCHANGED FROM LAST NIGHTS. PESKY UPPR LOW REMAINS ACROSS NEW ENGLAND WITH RIDGING INTO THE WRN GREAT LAKES. WITH LITTLE EWD MOVEMENT FROM THE NEW ENGLAND LOW...TROF HAS PERSISTED ACROSS THE NWRN CONUS FOR THE LAST SEVERAL DAYS. LOOKING WEST...DISTURBANCE ENTERING SWRN WY ATTM WITH TSRAS CONTINUING TO FIRE ACROSS THE CENTRAL ROCKIES AND EWD ACROSS THE FRONT RANGE OF WYOMING AND THE NEBRASKA PANHANDLE. WITH PLENTY OF LL MOISTURE ONGOING...COLLIDING SFC BOUNDARIES ACROSS THE SANDHILLS...AND AN EXPECTED ARRIVAL OF THE LL JET OVERNIGHT...PRECIP MENTION RETAINED IN UPDATED EVENING PACKAGE. FCST CHALLENGE THROUGH THURS HIGHLIGHTED BY PRECIP CHANCES AND SVR POTENTIAL IN THE NEAR TERM (48 HRS) THEN TEMPS INTO THE WEEKEND. .TODAY AND TONIGHT...(THIS MORNING)...WILL ASCERTAIN ONGOING CONVECTION FOR INCLUSION IN THE FIRST PD FCST. ALL INCITATIONS ARE FOR SUSTAINED ISOLATED CONVECTION ACROSS MOST OF THE FA WITH AN INCREASING H85 JET. (THIS AFTN AND EVENING) ALL THE INGREDIENTS SETTING UP THIS AFTN FOR A DECENT OUTBREAK OF SEVERE WX. WITH SFC BOUNDARY ALREADY RACING NORTH INTO SWRN NEBRASKA...FEEL NRN 2/3RDS OF THE FA UNDER THE GUN. MOISTURE WILL RELOAD QUICKLY BY AFTN WITH BETTER THAN 70 DEW POINTS ALONG AND NORTH OF THE BOUNDARY. HI RES ETA FCSTING 0-6KM SHR IN EXCESS OF 70 KTS THIS AFTN. EVEN WITH A MORE CONSERVATIVE ESTIMATE...PLENTY OF SHEAR WILL EXIST FOR SUPERCELLS. WILL SEE HAIL THREAT CONTINUING INTO THE EVE HRS WITH CONTINUED DEEP LAYER SHEAR...INCREASING LL JET AND WB ZEROS IN THE 9K FT AGL RANGE. OVERNIGHT...PRECIP SHOULD ORGANIZE INTO A LARGE CONVECTIVE CLUSTER...ACROSS THE NRN HALF OF THE FA. WITH WIND AND HAIL MAIN THREATS. .TUESDAY AND TUESDAY NIGHT...ATM WILL RELOAD TUESDAY WITH ANOTHER ROUND OF CONVECTION EXPECTED TO FIRE ALONG A STATIONARY FRONT SITUATED FROM FAR NERN COLORADO INTO NERN NEBR. 70+ DEW POINTS POOL ONCE AGAIN ALONG AND NORTH OF THIS FEATURE BY AFTN WITH 60+ KT DEEP LAYER SHEAR PRESENT ONCE AGAIN NORTH OF THE BOUNDARY. COULD GET REAL INTERESTING ONCE AGAIN. WILL GO WITH HIGHEST POPS ACROSS THE NORTH AND FEATHER THESE SWD. .WEDNESDAY...THURSDAY...AND BEYOND...UPPR TROF ARRIVES LATE ON WEDS...FORCING SFC BOUNDARY SOUTH AND E OF THE AREA. WILL CONTINUE MENTION OF PRECIP IN FCST...HOWEVER SVR THREAT SHOULD BE DIMINISHED WITH STRONG LL CAA NORTH OF THE FRONT AND SFC BOUNDARY DRAPED ACROSS ERN KS/FAR ERN NEBR. ONGOING FCST ON TRACK WITH PRECIP ENDING ON THURSDAY AM AS TROF AXIS CLEARS FA. BEYOND THURSDAY...A MORE TRANQUIL PATTERN SETS UP AS DRY NWRLY FLOW COMMENCES. DRY FCST ON TRACK THROUGH THE WEEKEND. .LBF...NONE. CLB
Hazardous weather outlook, Jun 23, 5:36 AM CDT, 4 hours 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-241030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 536 AM CDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A HIGH STATE OF READINESS SHOULD MAINTAINED THIS AFTERNOON AND THIS EVENING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA AS TORNADIC THUNDERSTORMS COULD DEVELOP. ON SUNDAY...A VIOLENT TORNADO MOVED THROUGH THAYER COUNTY NEBRASKA PRODUCING EXTENSIVE DAMAGE AND ONE FATALITY. ALSO...OVER A FOOT OF RAIN FELL PRODUCING EXTENSIVE FLOODING AND EVACUATIONS. THE TORNADIC THUNDERSTORMS WILL BE MOST LIKELY ALONG AND NORTH OF INTERSTATE 80 LATE THIS AFTERNOON OR THIS EVENING. VERY LARGE HAIL IS ALSO POSSIBLE. VERY LARGE HAIL ACROSS SOUTH CENTRAL NEBRASKA SUNDAY MEASURED 4 AND 1/2 INCHES IN DIAMETER AND THIS COULD DEVELOP DURING THE LATE AFTERNOON ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THE EXACT LOCATION OF THE TORNADIC STORMS AND VERY LARGE HAIL IS UNCERTAIN SO A HIGH STATE OF READINESS SHOULD BE MAINTAINED THIS AFTERNOON THROUGHOUT THE OUTLOOK AREA UNTIL THE THREAT OF SEVERE WEATHER HAS ENDED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...ANOTHER ACTIVE SEVERE WEATHER DAY IS EXPECTED. THE AREA OF GREATEST CONCERN IS GENERALLY ALONG AND EAST OF HIGHWAY 83. A HIGH STATE OF READINESS SHOULD BE MAINTAINED DURING THE AFTERNOON AND EVENING EAST OF HIGHWAY 83. THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON COULD BE EXPLOSIVE WITH STORMS PRODUCING VERY LARGE HAIL AND TORNADOES. SEVERE STORMS ARE ALSO POSSIBLE ELSEWHERE HOWEVER WITH A LESSER THREAT OF TORNADOES. WEDNESDAY...THUNDERSTORMS ARE POSSIBLE. THE SEVERE WEATHER POTENTIAL IS UNCERTAIN BUT WILL BE MONITORED CLOSELY. THURSDAY THROUGH SUNDAY...DRY. .SPOTTER INFORMATION STATEMENT... STORM MOTION WILL BE EAST AND NORTHEAST AT 20 MPH. CDC
In the hours before
Local storm report, Jun 23, 6:42 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0642 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM 5 NE MASON CITY NE 0.88 IN HAIL
06/23/03 CUSTER
MBLocal storm report, Jun 23, 7:42 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0742 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 AM 6 SW ROSE NE 0.88 IN HAIL
06/23/03 ROCK
MBLocal storm report, Jun 23, 7:55 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0755 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 AM 12 NNE TAYLOR NE 1.00 IN HAIL
06/23/03 LOUP
MBLocal storm report, Jun 23, 8:29 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0829 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0807 AM 31 S JOHNSTOWN NE 0.75 IN HAIL
06/23/03 BROWN
MBLocal storm report, Jun 23, 8:35 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0835 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 AM 6 ESE BREWSTER KS 0.75 IN HAIL
06/23/03 THOMAS
MBLocal storm report, Jun 23, 8:35 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0835 AM CDT MON JUN 23 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 AM 6 ESE BREWSTER NE 0.75 IN HAIL
06/23/03 BLAINE
MBThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:30 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 60 min |
| Jun 23, 1:20 AM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 55 min |
| Jun 23, 4:34 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 6:04 AM CDT | Severe Thunderstorm Warning | LBF | Custer | 86 min |
| Jun 23, 7:12 AM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock | 63 min |
| Jun 23, 8:01 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Loup | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.